An up-to-date review of digoxin toxicity and its management
Nusieba A Mohammed Ibrahim
The main focus of this review article was to discuss digoxin, causes of digoxin toxicity, management of digoxin toxicity in patients, and how it can be treated. Digoxin belongs to a category of drugs known as cardiac glycosides. Digoxin comes from foxglove leaves. Though discovered in 1785, digoxin had been in use for more than 2000 years ago. Patients suffering from heart failure and taking digoxin need to take diuretics to dehydrate excess water from their bodies. Diuretics enhance potassium loss, and resultant potassium levels increase the risk of digitalis toxicity. Patients ought to be continuously monitored by clinicians for any signs or symptoms of digoxin toxicity as they use the available preventive measures. Some of these measures are: assessing electrolytes, measuring digoxin serum concentrations, evaluating pharmacotherapy treatments for any possible drug interactions, and determining digoxin treatment basing it on pharmacokinetic parameters. In the event of digoxin toxicity occurrence, the clinical condition of the patient should be assessed in order to implement treatment. If appropriate care is taken, digoxin treatment can be safe, effective, and cost-effective. Finally, digoxin toxicity can be treated using activated charcoal, which lowers toxicity levels in patients from 30% to 40% within 12-18 hours. Specific digoxin antibody-fragments (digoxin immune Fab) can be used in the treatment of life-threatening digoxin toxicity. The fragments available in the market are DigiFab and DigiBind, which originate from ovine, gathered and cleaned from sheep, immunized with human albumin and combined with digoxin. These digoxin molecules combine with antibody-fragments to prevent them from combining with their receptors.